her blood pressure was noted to be 210/105 mmHg. Serial electrocardiogram (ECG) showed normal sinus rhythm, mild ST elevation in leads I, AVL, V5-6 and T wave inversion across V1-6 ( Fig. 1 ). Blood tests were normal except high-sensitivity troponins
Eka Melson, Sidra Amir, Lisa Shepherd, Samina Kauser, Bethan Freestone and Punith Kempegowda
M S Draman, H Thabit, T J Kiernan, J O'Neill, S Sreenan and J H McDermott
/l, triglyceride 1.10 mmol/l, HDL 1.64 mmol/l and LDL 1.29 mmol/l. Serum creatinine was elevated at 120 mmol/l (58–110) and 24-h urinary protein 1.13 g. After his physician review was complete, an electrocardiogram (ECG) was performed as part of his routine
intermittent abdominal discomfort. Three years before the first visit to our department, the patient underwent health check-up at a hospital including electrocardiogram and chest X-ray examination. LV hypertrophy and cardiac enlargement were noted; she was
Mohammed Al-Sofiani, Dhimitri Nikolla and V V S Ramesh Metta
/ml) Complement 3 125 (mg/dl) Complement 4 28 (mg/dl) Electrocardiogram (EKG) showed sinus bradycardia (heart rate (HR)=55/min) with a first-degree heart block and no acute ST or T wave changes. Echocardiogram showed an ejection fraction of
Christine Yu, Inder J Chopra and Edward Ha
Ipilimumab, a novel therapy for metastatic melanoma, inhibits cytotoxic T-lymphocyte apoptosis, causing both antitumor activity and significant autoimmunity, including autoimmune thyroiditis. Steroids are frequently used in treatment of immune-related adverse events; however, a concern regarding the property of steroids to reduce therapeutic antitumor response exists. This study describes the first reported case of ipilimumab-associated thyroid storm and implicates iopanoic acid as an alternative therapy for immune-mediated adverse effects. An 88-year-old woman with metastatic melanoma presented with fatigue, anorexia, decreased functional status, and intermittent diarrhea for several months, shortly after initiation of ipilimumab – a recombinant human monoclonal antibody to the cytotoxic T-lymphocyte-associated antigen 4 (CTLA4). On arrival, she was febrile, tachycardic, and hypertensive with a wide pulse pressure, yet non-toxic appearing. She had diffuse, non-tender thyromegaly. An electrocardiogram (EKG) revealed supraventricular tachycardia. Blood, urine, and stool cultures were collected, and empiric antibiotics were started. A computed tomography (CT) angiogram of the chest was negative for pulmonary embolism or pneumonia, but confirmed a diffusely enlarged thyroid gland, which prompted thyroid function testing. TSH was decreased at 0.16 μIU/ml (normal 0.3–4.7); free tri-iodothyronine (T3) was markedly elevated at 1031 pg/dl (normal 249–405), as was free thyroxine (T4) at 5.6 ng/dl (normal 0.8–1.6). With iopanoic acid and methimazole therapy, she markedly improved within 48 h, which could be attributed to lowering of serum T3 with iopanoic acid rather than to any effect of the methimazole. Ipilimumab is a cause of overt thyrotoxicosis and its immune-mediated adverse effects can be treated with iopanoic acid, a potent inhibitor of T4-to-T3 conversion.
- While ipilimumab more commonly causes autoimmune thyroiditis, it can also cause thyroid storm and clinicians should include thyroid storm in their differential diagnosis for patients who present with systemic inflammatory response syndrome.
- Immune-related adverse reactions usually occur after 1–3 months of ipilimumab and baseline thyroid function testing should be completed before initiation with ipilimumab.
- Conflicting data exist on the use of prednisone for treatment of CTLA4 adverse effects and its attenuation of ipilimumab's antitumor effect. Iopanoic acid may be considered as an alternative therapy in this setting.
T Min, S Benjamin and L Cozma
ventricular response (heart rate of 165 beats/min) was noted on ECG ( Fig. 1 ). Figure 1 Initial electrocardiogram (ECG) at presentation to the emergency room: heart rate 160 beats/min and atrial fibrillation. Bedside echocardiogram
R T Casey, B G Challis, D Pitfield, R M Mahroof, N Jamieson, C J Bhagra, A Vuylsteke, S J Pettit and K C Chatterjee
the 5-cm left-sided adrenal mass is highlighted by the white arrow. (C) The electrocardiogram demonstrating non-specific t -wave changes, a prolonged QT interval and a sinus tachycardia. (D) The intraoperative monitoring and the additional medications
Stephanie Teasdale and Elham Reda
neurofibromas and café au lait spots. He was jaundiced with a palpable mass in his right upper quadrant. Electrocardiogram (ECG) demonstrated atrial fibrillation. Medications included metoprolol 100 mg b.d., digoxin 250 μg daily, diltiazem 180 mg daily and
Varalaxmi Bhavani Nannaka and Dmitry Lvovsky
pedal edema or calf tenderness present. Investigation Initial electrocardiogram (EKG) showed normal sinus rhythm with ventricular rate of 72 beats per minute ( Fig. 1 ). Laboratory results revealed mild hyponatremia with serum sodium of 133 mEq
Han Soo Park, Su Kyoung Kwon and Ye Na Kim
. Figure 1 Electrocardiogram (ECG). ECG showing atrial fibrillation with rapid ventricular response immediately after cardiac resuscitation. Initial biochemical tests showed neutrophilia with thrombocytopenia, elevated total bilirubin